Alert archive / Texas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 17, NWS San Angelo, TX

March 24, 2021Brown County, Texas

NWS San Angelo, TX issued this severe thunderstorm warning at Mar 24, 2021, 7:09 PM CDT for Brown County, Texas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 24, 2021, 7:09 PM CDT (00:09 UTC)
Expired
Mar 24, 2021, 8:00 PM CDT
In force
51 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Brown County, TX

The radar

The Dyess AFB radar (KDYX), 102 km from the middle of the area, began a volume at 00:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 24, 4:38 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.2 hours before the alert went out and 322 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2021-03-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2021-03-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3103 m above ground
0-6 km bulk shear
88 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

620 
WUUS54 KSJT 250009
SVRSJT
TXC049-250100-
/O.NEW.KSJT.SV.W.0017.210325T0009Z-210325T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service San Angelo TX
709 PM CDT Wed Mar 24 2021

The National Weather Service in San Angelo has issued a

* Severe Thunderstorm Warning for...
  Central Brown County in west central Texas...

* Until 800 PM CDT.

* At 708 PM CDT, a severe thunderstorm was located over Early, moving
  northeast at 35 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Blanket around 725 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1000 PM CDT for west central
Texas.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3170 9868 3169 9875 3165 9877 3158 9897
      3172 9905 3194 9883 3170 9867
TIME...MOT...LOC 0008Z 223DEG 33KT 3171 9891 

HAIL...1.25IN
WIND...60MPH
 
$$

PO
1 follow-up statement
242 
WWUS54 KSJT 250040
SVSSJT

Severe Weather Statement
National Weather Service San Angelo TX
740 PM CDT Wed Mar 24 2021

TXC049-250100-
/O.CON.KSJT.SV.W.0017.000000T0000Z-210325T0100Z/
Brown TX-
740 PM CDT Wed Mar 24 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR CENTRAL BROWN COUNTY...

At 739 PM CDT, a severe thunderstorm was located near Blanket, or 10
miles east of Early, moving northeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
central Brown County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1000 PM CDT for west central
Texas.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3170 9868 3169 9875 3165 9877 3158 9897
      3172 9905 3194 9883 3170 9867
TIME...MOT...LOC 0039Z 244DEG 19KT 3177 9878 

HAIL...1.00IN
WIND...60MPH
 
$$

PO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 24, 6:28 PM CDT, 41 minutes earlier.

Area forecast discussion, Mar 24, 6:28 PM CDT, 41 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
628 PM CDT Wed Mar 24 2021

...New AVIATION...

.SHORT TERM...
(This evening through Thursday)
Issued at 249 PM CDT Wed Mar 24 2021

Early this afternoon, a stationary front was located west to east
along a Big Spring, San Angelo to Brady line. A dryline was also
situated across our southwestern counties and was just east of Ozona
as of 2 PM. The airmass south of the front and east of the dryline
was beginning to destabilize over our southeast counties, with
surface based CAPES 1000-1500 J/kg noted between Sonora, Junction
and San Saba per latest SPC mesoanalysis. Visible satellite imagery
shows enhanced cumulus developing over this area the past couple of
hours. Latest HRRR is showing some convective development around
21Z, while some of the other models were less aggressive. If storms
manage to develop, large hail and damaging winds will be a concern,
given the moderately unstable airmass and deep layer shear between
50 and 60 knots.

More widespread showers and thunderstorms are expected to develop
later this evening, as lift increases with an approaching upper
trough to our west. Additional strong to severe storms will be
possible from late evening into the overnight hours, with the severe
threat confined to far southeast counties. The main threat again
will be large hail and damaging winds. A cold front will move south
across the area overnight, with precipitation ending across eastern
counties late. Dry and pleasant weather is expected on Thursday,
with highs in the upper 60s and lower 70s.

&&

.LONG TERM...
(Thursday night through next Wednesday)
Issued at 249 PM CDT Wed Mar 24 2021

Gusty south to southwest return Friday as lee trough in West
Texas strengthens. It will be warmer with highs in the lower 80s.

A cold front will be moving through Saturday afternoon.
Temperatures will still be seasonably warm with upper 70s in the
Big Country and with lower 80s south.

Low level moisture will begin flowing over cooler air at the
surface Saturday night...as an upper trough approaches from the
West. Can't rule out isolated showers Saturday night, but the
best potential for showers and thunderstorms will be Sunday into
Monday night. Showers taper off Monday afternoon...as the upper
trough/low moves east of the region. It's a little early to
determine severe potential but southern sections along I-10 to
Mason and Saba are only marginally unstable in the GFS model with
MUCAPES of around 500 J/KG Sunday and Sunday night. This could
still change, however, as moisture is one of the more difficult
things for the models to predict.

&&

.AVIATION...
(00Z TAFS)
Issued at 623 PM CDT Wed Mar 24 2021

Isolated convection continues to develop early this evening, but
nothing very close to a terminal location. More widespread
convection is still expected to develop farther north and west and
much closer to terminal locations later this evening and into the
early morning hours. Shortlived MVFR conditions possible with
these storms. This will push east of the area and leave drier
conditions by sunrise Thursday morning. Otherwise, decreasing
cloud cover for Thursday with west to northwest winds at around 10
knots.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 43  68  48  80 /  40   5   0   0
San Angelo 	 43  71  47  82 /  40   0   0   0
Junction 	 45  74  46  84 /  60   0   0   0
Brownwood 	 45  70  46  81 /  60   5   0   0
Sweetwater 	 42  68  49  79 /  20   0   0   0
Ozona      	 44  71  48  81 /  30   0   0   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...24
LONG TERM....04
AVIATION...07
Hazardous weather outlook, Mar 24, 3:05 PM CDT, 4 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
305 PM CDT Wed Mar 24 2021

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-252015-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
305 PM CDT Wed Mar 24 2021

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Thunderstorms will be possible south of a Brownwood to Sonora
line this afternoon. A few storms may be severe, with damaging
winds and large hail the main threat.

Additional thunderstorms are expected to develop by mid to late
evening. Some of these storms could strengthen to severe levels,
mainly east of a Cross Plains to Sonora line. The main concerns
with these thunderstorms will be large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The threat for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be necessary this afternoon into the
evening hours.

In the hours before

Special weather statement, Mar 24, 3:46 PM CDT, 3 hours 23 minutes before
Special Weather Statement
National Weather Service San Angelo TX
346 PM CDT Wed Mar 24 2021

TXZ154-155-242130-
McCulloch TX-San Saba TX-
346 PM CDT Wed Mar 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MCCULLOCH AND WEST
CENTRAL SAN SABA COUNTIES UNTIL 430 PM CDT...

At 345 PM CDT, Doppler radar was tracking a strong thunderstorm over
Brady, moving northeast at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This strong thunderstorm will be near...
  Rochelle around 405 PM CDT.
  Placid around 420 PM CDT.

Other locations impacted by this storm include Us-
190 Near The Mcculloch-San Saba County Line and Hall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3104 9931 3111 9942 3146 9922 3125 9897
TIME...MOT...LOC 2045Z 213DEG 19KT 3116 9931

PO
Special weather statement, Mar 24, 7:02 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service San Angelo TX
702 PM CDT Wed Mar 24 2021

TXZ140-250030-
Brown TX-
702 PM CDT Wed Mar 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BROWN COUNTY UNTIL 730 PM
CDT...

At 701 PM CDT, Doppler radar was tracking a strong thunderstorm over
Camp Bowie, or near Brownwood, moving northeast at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Early and Zephyr around 710 PM CDT.
  Blanket around 725 PM CDT.

LAT...LON 3170 9868 3169 9875 3164 9877 3158 9895
      3157 9905 3169 9908 3194 9883 3170 9867
TIME...MOT...LOC 0001Z 227DEG 33KT 3167 9894

PO

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 24, 7:02 PM CDTSpecial Weather StatementSJTBrown28 min
Mar 24, 8:05 PM CDTSpecial Weather StatementSJTBrown40 min
Mar 24, 8:09 PM CDTSpecial Weather StatementSJTSan Saba51 min
Mar 24, 9:00 PM CDTSpecial Weather StatementSJTMenard30 min
Mar 24, 9:06 PM CDTSpecial Weather StatementSJTKimble24 min
Mar 24, 9:32 PM CDTSpecial Weather StatementSJTMenard28 min
Mar 24, 9:51 PM CDTSevere Thunderstorm WarningSJTKimble, McCulloch, Mason, Menard54 min
Mar 24, 9:58 PM CDTSpecial Weather StatementSJTMcCulloch32 min
Mar 24, 10:00 PM CDTSpecial Weather StatementSJTSchleicher30 min
Mar 24, 10:08 PM CDTTornado WarningSJTKimble37 min
Mar 24, 10:09 PM CDTSevere Thunderstorm WarningSJTBrown, Coleman, McCulloch, San Saba51 min
Mar 24, 10:40 PM CDTTornado WarningSJTKimble, Mason35 min
Mar 24, 10:46 PM CDTSpecial Weather StatementSJTKimble44 min
Mar 24, 10:49 PM CDTSpecial Weather StatementSJTSan Saba56 min
Mar 24, 10:55 PM CDTSpecial Weather StatementSJTMcCulloch65 min
Mar 24, 10:58 PM CDTSpecial Weather StatementSJTKimble62 min
Mar 24, 11:14 PM CDTSpecial Weather StatementSJTMason61 min
Mar 24, 11:27 PM CDTSpecial Weather StatementSJTKimble63 min
Mar 24, 11:32 PM CDTSevere Thunderstorm WarningSJTMason43 min
Mar 24, 11:35 PM CDTSevere Thunderstorm WarningSJTKimble55 min
Mar 24, 11:41 PM CDTSpecial Weather StatementSJTSan Saba49 min

Nearby

Severe Thunderstorm Warnings in Texas, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.